Hail, Leelanau
- When
- August 30, 8:06 AM EST to 8:10 AM EST
- Where
- Leelanau County, 1.19 mi SW of Northport to 0.77 mi W of Northport
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.120, -85.620
A large area of showers and thunderstorms impacted places near Lake Michigan. One storm produced severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A large area of showers and thunderstorms impacted places near Lake Michigan. One storm produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 30, 5:49 AM EST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 649 AM EDT FRI AUG 30 2013 .SYNOPSIS... ISSUED AT 315 AM EDT FRI AUG 30 2013 AN UPPER LEVEL DISTURBANCE AND AN ASSOCIATED COLD FRONT WILL BRING CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE DAY TODAY. AFTER A BREAK IN THE WEATHER ON SATURDAY...A MUCH STRONGER COLD FRONT WILL BRING ADDITIONAL SHOWER AND STORM CHANCES FOR THE SECOND HALF OF THIS WEEKEND. THE WARM WEATHER WILL CONTINUE THROUGH SUNDAY...BUT READINGS WILL LIKELY BE SEVERAL DEGREES BELOW SEASONAL AVERAGES ON LABOR DAY. && .UPDATE... ISSUED AT 643 AM EDT FRI AUG 30 2013 MINOR ADJUSTMENTS TO POPS AND TEMPERATURE TRENDS. EARLIER MCS CONTINUES TO DIE OUT ACROSS NORTHERN LOWER MICHIGAN...WITH LINEAR LINE OF SHOWERS AND STORMS MOVING ACROSS CENTRAL UPPER MICHIGAN TIED TO BETTER MID LEVEL DYNAMICS. THIS LINE OF ACTIVITY EXPECTED TO SPREAD EAST/SOUTHEAST THROUGH THIS MORNING...WITH MOST WIDESPREAD ACTIVITY FOUND ACROSS THE NORTH HALF OF THE AREA. && .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 315 AM EDT FRI AUG 30 2013 FOCUS THROUGH THE SHORT TERM IS ON SHOWER AND STORM POTENTIAL THROUGH EARLY THIS EVENING. IMPETUS FOR SUCH IS SOUTHEAST DIVING MID LEVEL SHORTWAVE TROUGH (CURRENTLY ABOVE FAR WESTERN LAKE SUPERIOR) AND ITS ATTENDANT COLD FRONT. SYSTEM ALREADY HAS A HISTORY OF BEING CONVECTIVELY CHARGED...WITH LEAD MCS STILL IN THE PROCESS OF DECAYING OUT AS IT PASSES THROUGH OUR AREA...WITH SECONDARY AREA OF CONVECTION TO OUR NORTHWEST OVER LAKE SUPERIOR AND INTO WEST CENTRAL UPPER MICHIGAN. TIMING AND IMPACTS OF ADDITIONAL SHOWERS AND THUNDERSTORMS REMAINS THE PRIMARY FORECAST CHALLENGE THROUGH THIS EVENING. FIRST OF ALL...HAVE TO STATE THE OBVIOUS...THIS IS ANOTHER LOW CONFIDENCE CONVECTIVE FORECAST ENDEAVOR (AREN'T THEY ALL). THROW IN THE FACT GUIDANCE HAS BEEN HORRENDOUS WITH UPSTREAM CONVECTIVE EVOLUTION SO FAR WITH THIS SYSTEM...AND ALSO APPEARS TO BE A TOUCH TOO SLOW WITH OVERALL SYSTEM MOVEMENT...AND UNCERTAINTY IS ABOUT AS HIGH AS IT GETS IN THE SHORT TERM. GIVEN ABOVE...WILL ESSENTIALLY THROW OUT ALMOST ALL GUIDANCE TODAY...RELYING HEAVILY ON EXTRAPOLATION OF UPSTREAM SHORTWAVE AND ATTENDANT COLD FRONT FOR SHOWER AND STORM TIMING. THAT SAID...WOULD EXPECT CURRENT SURPRISE DECAYING MCS ROLLING INTO OUR AREA TO LARGELY FADE THIS MORNING (NOT BEFORE BRINGING SOME RAINS TO PARTS OF THE AREA) AS IT COMPLETELY OUTRUNS PARENT SYSTEM AND UPSTREAM INSTABILITY AXIS. FOCUS FOR ADDITIONAL ACTIVITY HEADING THROUGH THE REMAINDER OF THE MORNING EXPECTED TO BE TIED TO IMPRESSIVE CORRIDOR OF MID LEVEL DYNAMICS... WHICH IS WELL EVIDENT ON EARLY MORNING WATER VAPOR IMAGERY. IT IS THIS FEATURE THAT WILL BE EXTRAPOLATED...WHICH CONTINUES TO SUGGEST THE MAJORITY OF GUIDANCE IS A TOUCH TOO SLOW DRIVING THIS FORCING MECHANISM ACROSS OUR AREA TODAY. DESPITE APPROACHING FRONT/MID LEVEL SUPPORT...ONE HAS TO WONDER WHAT THIS EARLY MORNINGS ACTIVITY WILL DO TO THE PRE-FRONTAL ENVIRONMENT...WITH POTENTIAL FOR PLENTY OF LINGERING CLOUD COVER TO SIGNIFICANTLY NEGATE INSTABILITY DEVELOPMENT. DYNAMICS ALONE SUPPORT ADDITIONAL SHOWERS AND STORM DEVELOPMENT ALONG THEM...BUT EXACT COVERAGE AND INTENSITY AT LEAST PARTIALLY TIED TO JUST HOW UNSTABLE CONDITIONS BECOME TODAY. PREVIOUS EXPERIENCE WITH SUCH SYSTEMS SEEMS TO ALWAYS DICTATE TO GO LESS AGGRESSIVE WITH SUCH...AND SEE NO REASON TO DEVIATE FROM THIS LINE OF THINKING TODAY. EXPECT A BROKEN LINE OF SHOWERS/STORMS TO BUILD SOUTHEAST THROUGH THE DAY...WITH THOUGHT THAT BETTER COVERAGE WILL BE ACROSS THE NORTH AND NORTHEAST SECTIONS OF THE AREA...CLOSER TO BETTER MID LEVEL SUPPORT. POST WAVE SUBSIDENCE WILL PUT AN END TO ANY ACTIVITY FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON...AND IF FASTER TIMING IS REALIZED...THE NORTH HALF OF THE AREA WILL LIKELY DRY OUT BY LATER THIS AFTERNOON. SEVERE THREAT APPEARS MINIMAL AT BEST...WITH STEADY DECAYING DEEP LAYER SHEAR FURTHER NEGATING THIS POTENTIAL. IF INSTABILITY CAN SIGNIFICANTLY RAMP UP (A BIG IF)... SUPPOSE NOT OUT OF THE QUESTION FOR AN ISOLATED SEVERE CORE OR TWO. TEMPERATURES AS MUCH A HEADACHE AS RAIN CHANCES TODAY...AND... UNFORTUNATELY...ARE TIED TO THOSE RAIN CHANCES. WILL TREND INHERITED HIGHS DOWN JUST A TOUCH. SIMILAR SITUATION JUST A COUPLE DAYS AGO RESULTED IN HIGHS A GOOD 5 TO 15 DEGREES BELOW GUIDANCE PROGS AS SKIES REMAINED CLOUDY. TODAY DEFINITELY HAS THAT POTENTIAL...AND WILL SIMPLY NEED TO WAIT TO SEE HOW CLOUDS AND SHOWERS PLAY OUT BEFORE ANYTHING CLOSE TO REALITY CAN BE FORECAST. ANY LINGERING SHOWERS END QUICKLY EARLY THIS EVENING. SHALLOW COOLER AIRMASS AND PLENTIFUL LOW LEVEL MOISTURE BOTH SUPPORT STRATUS AND FOG DEVELOPMENT. FOG COVERAGE AND INTENSITY WILL BE PARTIALLY TIED TO JUST HOW MUCH RAIN OCCURS TODAY. DESPITE FRONTAL PASSAGE...ALL THE CLOUDS AND FOG WILL KEEP TEMPERATURES ON THE MILD SIDE...WITH LOWS BY MORNING IN THE UPPER 50S AND LOWER 60S. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 315 AM EDT FRI AUG 30 2013 A FAIRLY ACTIVE PATTERN IS EXPECTED OVER THE NEXT SEVERAL DAYS AS THE UPPER LEVEL FLOW UNDERGOES SOMEWHAT OF A CHANGE (AT LEAST TEMPORARILY). THIS WILL BE A RESULT OF UPPER LEVEL RIDGING SHIFTING A BIT FARTHER WEST ALLOWING AT LEAST A COUPLE OF PIECES OF COOLER CANADIAN AIR TO DIG INTO THE GREAT LAKES REGION. THE MAIN LONG TERM FORECAST CONCERNS CENTER AROUND POPS SUNDAY INTO SUNDAY NIGHT THEN JUST HOW COOL IT WILL BE ON LABOR DAY. SATURDAY INTO SATURDAY NIGHT...HIGH PRESSURE REMAINS IN CONTROL. THIS WILL RESULT IN NEARLY PERFECT LATE SUMMER WEATHER WITH LOWER HUMIDITY AND TEMPERATURES OF A FEW DEGREES ABOVE NORMAL FOR THE LAST DAY OF AUGUST. SUNDAY INTO MONDAY...ANOTHER COLD FRONT AND UPPER LEVEL TROUGH ROUND OUT THE HOLIDAY WEEKEND. THIS WILL RESULT IN WARM TEMPERATURES SUNDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY LATER IN THE DAY AND AT NIGHT. SHARPLY COOLER CONDITIONS ARE LIKELY TO FOLLOW ON LABOR DAY WITH LOTS OF CLOUDS AND SLIGHT CHANCES FOR RAIN SHOWERS AS AN UPPER LEVEL TROUGH DIGS ACROSS THE REGION. TUESDAY...SEASONABLE WEATHER IS EXPECTED AS SURFACE HIGH PRESSURE TEMPORARILY TAKES CONTROL. WEDNESDAY INTO THURSDAY...THE ECMWF CONTINUES TO INSIST THAT A STRONGER BUT MOISTURE STARVED COLD FRONT BRINGS A CHILLY SHOT OF AIR INTO THE REGION FOR MIDWEEK. WILL CONTINUE TO POINT THE FORECAST IN THIS DIRECTION...BUT AM A BIT LEARY SINCE THE GFS LENDS LITTLE SUPPORT TO THIS IDEA. LOOKING FARTHER OUT INTO THE FUTURE...THE UPPER LEVEL RIDGE LOOKS TO SHIFT BACK TO THE EAST INTO OUR NECK OF THE WOODS...WHICH BODES WELL FOR ANOTHER WARMING TREND POSSIBLY SETTING IN LATE NEXT WEEK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 643 AM EDT FRI AUG 30 2013 MAINLY VFR CONDITIONS EXPECTED TODAY...ALTHOUGH WILL NEED TO WATCH FOR POTENTIAL LOWER CONDITIONS AS SHOWERS AND STORMS SPREAD FROM NORTHWEST TO SOUTHEAST ACROSS THE SITES THIS MORNING INTO EARLY AFTERNOON. GREATEST IMPACTS EXPECTED AT KPLN...WHERE BRIEF MVFR CONDITIONS WITH THUNDER HAVE BEEN INCLUDED IN THE FORECAST. CONFIDENCE MUCH TOO LOW ELSEWHERE TO GET TOO SPECIFIC JUST YET. COLD FRONT CROSSES THE AREA LATER THIS MORNING AND AFTERNOON...SHIFTING WINDS AROUND TO NORTHWEST AND EVENTUALLY NORTHEAST BY LATER TONIGHT. LOW CLOUDS AND FOG EXPECTED OVERNIGHT...POTENTIALLY BRINGING CONDITIONS DOWN TO IFR STATUS. && .MARINE... ISSUED AT 315 AM EDT FRI AUG 30 2013 TOUGH MARINE FORECAST WITH GUIDANCE STRUGGLING WITH JUST HOW DEEP LOW PRESSURE BECOMES AS IT CROSSES LAKE SUPERIOR THIS MORNING. SOME PRETTY DEEP SOLUTIONS...WHICH APPEAR TIED TO CONVECTIVE FEEDBACK. CURRENT WESTERN LAKE SUPERIOR LOW REMAINS RATHER WEAK...AND SEE NO REASON FOR RAPID DEEPENING SEEN IS SOME GUIDANCE. A WEAKER LOW WOULD SUPPORT MUCH LESS OF A GRADIENT...AND WEAKER WAA SOUTHWEST WINDS OUT AHEAD OF STEADILY APPROACHING COLD FRONT. OVER-WATER STABILITY SHOULD ALSO PREVENT DEEP MIXING...KEEPING GUSTS AT LEAST PARTIALLY LIMITED. STRONGEST WINDS/CHOPPIEST WAVES EXPECTED ACROSS NORTHERN LAKE MICHIGAN THIS MORNING AND EARLY AFTERNOON...BUT EVEN HERE...WILL KEEP CONDITIONS JUST BELOW SCA CRITERIA. IF LOW BECOMES STRONGER THAN ANTICIPATED...HEADLINES WILL LIKELY BE NEEDED WITH THE MORNING UPDATE. WINDS VEER QUICKLY NORTHWEST AND EVENTUALLY NORTH/NORTHEAST BEHIND THE TRAILING COLD FRONT THIS AFTERNOON AND TONIGHT. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MB SYNOPSIS...AS SHORT TERM...MB LONG TERM...AS AVIATION...MB MARINE...MB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 900 AM EDT FRI AUG 30 2013 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 311200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 900 AM EDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN MICHIGAN THIS MORNING AND AFTERNOON...WITH THE THREAT FOR STORMS GRADUALLY ENDING FROM NORTHWEST TO SOUTHEAST BY LATE AFTERNOON. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...BUT AN ISOLATED STORM OR TWO MAY PRODUCE LARGE HAIL TO THE SIZE OF QUARTERS...AND BRIEF WIND GUSTS TO 50 MPH. IN ADDITION...LOCALIZED VERY HEAVY RAINFALL IS POSSIBLE WITH ANY STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS THE AREA SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AT ANY TIME. && FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/GAYLORD. MSB/LAWRENCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 856 AM EDT FRI AUG 30 2013 MIZ008-015>024-026>028-301400- ALPENA MI-ANTRIM MI-CHARLEVOIX MI-CHEBOYGAN MI-CHIPPEWA MI-CRAWFORD MI-EMMET MI-GRAND TRAVERSE MI-KALKASKA MI-LEELANAU MI-MACKINAC MI-MONTMORENCY MI-OTSEGO MI-PRESQUE ISLE MI- 856 AM EDT FRI AUG 30 2013 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 850 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NAUBINWAY TO LELAND...AND MOVING EAST AT 45 MPH. SMALL HAIL...WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAIN ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED BY THESE STORMS THROUGH 11 AM... MACKINAC ISLAND... MACKINAW CITY... CHARLEVOIX... HARBOR SPRINGS... PELLSTON... ELLSWORTH... ELK RAPIDS... EAST JORDAN... CHEBOYGAN... BELLAIRE... BOYNE CITY... INDIAN RIVER... MANCELONA... GAYLORD... JK
The NCL Michigan radar (KAPX), 75 km away, was scanning. The volume nearest the first event began at 13:04 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473206.